Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 109, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 10, 2016, 12:11 PM CDT for Nobles County, Rock County, Minnesota. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2016, 12:11 PM CDT (17:11 UTC)
- Expired
- Jul 10, 2016, 12:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Nobles County, MN, Rock County, MN
The radar
The Sioux Falls radar (KFSD), 44 km from the middle of the area, began a volume at 17:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 12:25 PM CDT | HAIL 1.75 | 4 Ene Beaver Creek, MN | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 5.2 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1202 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
303 WUUS53 KFSD 101711 SVRFSD MNC105-133-101745- /O.NEW.KFSD.SV.W.0109.160710T1711Z-160710T1745Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1211 PM CDT SUN JUL 10 2016 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN NOBLES COUNTY IN SOUTHWESTERN MINNESOTA... ROCK COUNTY IN SOUTHWESTERN MINNESOTA... * UNTIL 1245 PM CDT * AT 1211 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BEAVER CREEK...OR NEAR LUVERNE...MOVING EAST AT 40 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THIS SEVERE THUNDERSTORM WILL BE NEAR... LUVERNE AND BLUE MOUNDS STATE PARK AROUND 1220 PM CDT. ADRIAN AND ELLSWORTH AROUND 1240 PM CDT. OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE MAGNOLIA AND KENNETH. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4354 9642 4380 9641 4371 9578 4350 9586 TIME...MOT...LOC 1711Z 284DEG 33KT 4368 9632 HAIL...1.00IN WIND...<50MPH $$ WEISSER
3 follow-up statements
554 WWUS53 KFSD 101721 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1221 PM CDT SUN JUL 10 2016 MNC105-133-101745- /O.CON.KFSD.SV.W.0109.000000T0000Z-160710T1745Z/ NOBLES MN-ROCK MN- 1221 PM CDT SUN JUL 10 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT FOR SOUTHWESTERN NOBLES AND ROCK COUNTIES... AT 1221 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BEAVER CREEK... OR NEAR LUVERNE...MOVING EAST AT 30 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. THIS SEVERE STORM WILL BE NEAR... LUVERNE AND BLUE MOUNDS STATE PARK AROUND 1230 PM CDT. ELLSWORTH AROUND 1245 PM CDT. OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE MAGNOLIA AND KENNETH. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4354 9642 4380 9641 4371 9578 4350 9586 TIME...MOT...LOC 1721Z 291DEG 25KT 4364 9630 HAIL...1.25IN WIND...<50MPH $$ WEISSER
727 WWUS53 KFSD 101730 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1230 PM CDT SUN JUL 10 2016 MNC105-133-101745- /O.CON.KFSD.SV.W.0109.000000T0000Z-160710T1745Z/ NOBLES MN-ROCK MN- 1230 PM CDT SUN JUL 10 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT FOR SOUTHWESTERN NOBLES AND SOUTHERN ROCK COUNTIES... AT 1230 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LUVERNE... MOVING EAST AT 30 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. THIS SEVERE STORM WILL BE NEAR... ADRIAN AND ELLSWORTH AROUND 1255 PM CDT. OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE MAGNOLIA. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4356 9638 4375 9624 4371 9578 4350 9586 TIME...MOT...LOC 1730Z 291DEG 25KT 4362 9622 HAIL...1.25IN WIND...<50MPH $$ WEISSER
409
WWUS53 KFSD 101744
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1244 PM CDT SUN JUL 10 2016
MNC105-133-101753-
/O.EXP.KFSD.SV.W.0109.000000T0000Z-160710T1745Z/
NOBLES MN-ROCK MN-
1244 PM CDT SUN JUL 10 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN NOBLES AND
SOUTHERN ROCK COUNTIES WILL EXPIRE AT 1245 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4356 9638 4375 9624 4371 9578 4350 9586
TIME...MOT...LOC 1741Z 284DEG 33KT 4362 9622
$$
WEISSERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 6:32 AM CDT, 5 hours 39 minutes earlier.
Area forecast discussion, Jul 10, 6:32 AM CDT, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
632 AM CDT SUN JUL 10 2016
.SHORT TERM...(Today and Tonight)
Issued at 328 AM CDT Sun Jul 10 2016
Abbreviated discussion for the near term due to storms in the
area. Will be monitoring convective trends in our eastern zones early
this morning. Primary severe threat will likely be wind, especially
in southwest MN. But so far, severe winds upstream have been little
to none in west central MN. Otherwise after the morning hours,
looking at a hot, humid and windy day. The current heat advisory
outline still looks really good, so did not change anything. Another
thing to watch for is in our extreme western zones toward central SD,
burly winds in the mixed layer could bring wind speeds very close to
wind advisory criteria this afternoon and early evening. With 40
knots not too far off the surface, that is certainly a plausible
scenario. Given the latest 850mb temperatures, boosted highs in our
west about a category to around 100 to 102 degrees. But elsewhere
our highs still looked on target.
For tonight, convective chances still look skittish at best due to
an immense amount of capping. A breezy humid southerly flow of air
will give very warm lows in the mid to upper 70s.
.LONG TERM...(Monday through Saturday)
Issued at 328 AM CDT Sun Jul 10 2016
Multiple parameters; CAPE, moisture. lift. and timing of the
arriving wave and front point to convective action generally east
Monday, and trending to northwest Iowa by the end of the day. CAPE
there improves to 4000-5000 J/kg around that time, and CIN dwindling
at the end of the day plus a boundary and lift should allow for
initiation of a decent round of storms from Interstate 29 east. SPC
slight risk for that area looks reasonable at this time. How far
west to keep a little storm chance is a problem, with the system
coming through relatively early with its lift and drying to follow.
Lingering 2000 J/KG MUCAPE may or may not be enough for a little
convection before the drying.
High temperatures Monday look to be in the upper 80s to lower 90s,
with most of the 90s actually behind the initial front as the air
over the western forecast area slowly dries out. Southerly winds
will become southwesterly then westerly behind the front.
Decreasing of the storms to the southeast behind the front Monday
night and Tuesday looks a little faster than it did yesterday,
given that the little NAM resurgence of moisture and instability by
Tuesday in northwest Iowa is not matched by the other models. The EC
does have this return, but keeps in just southeast of the area into
Tuesday night. Favor the handing of it by the GFS which shows drying
pushing to the southeast and holding better. Otherwise Tuesday and
Wednesday should be clear to partly cloudy. with highs in the 80s
both days, a degree or two of cooling from Tuesday to Wednesday.
A weak wave and cold front is dues to pass Wednesday night and bring
some more cooling to the area for Thursday. This is in the start of
the extended period, and the flight chance of storms over southwest
MN and northwest IA indicated by the extended guidance looks good.
The GFS itself is actually a little faster on the wave but the EC
timing looks good from Wednesday night.
Thursday looks dry and modestly cool, then Friday into the weekend
will show a slow but steady start to warming, with some chance of
storms developing in the increasing thermal gradient. Temperatures
will begin to warm, although highs should be no warmer than the 80s
Saturday.
Medium range models all seem frighteningly unanimous om the steady
development of a strong midsummer upper ridge next week beyond this
forecast period, with the GFS, EC, and Canadian all showing this
feature at 10 days. This would hint at a hot spell that could make
the early June episode only a memory.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 628 AM CDT Sun Jul 10 2016
As widespread thunderstorms move across locations from extreme
east central SD, southwest MN, and extreme northwest IA this
morning, there will be upper end IFR to MVFR visibilities and
ceilings under the rainfall. This will also affect the KFSD and
KSUX TAF sites until mid morning as an easterly fetch of air
brings in some of these lowered conditions into these TAF sites.
Even KHON runs a risk of MVFR for a while this morning. Eventually
by mid and late morning, the sub VFR categories should give way to
VFR for the afternoon hours, however a brisk southerly flow will
produce frequent gusts of 25 to 35 knots for many locations right
into the evening hours. It will still be windy tonight, with a
strong low level jet returning at KFSD and KSUX providing some non
convective low level wind shear for those two sites. But it is
anticipated that VFR will linger into tonight.
&&
.FSD Watches/Warnings/Advisories...
SD...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
for SDZ038>040-050-052>071.
MN...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
for MNZ098.
IA...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
for IAZ001-012-020-031.
NE...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
for NEZ013-014.
&&
SHORT TERM...MJ
LONG TERM...
AVIATION...MJHazardous weather outlook, Jul 10, 6:21 AM CDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 621 AM CDT SUN JUL 10 2016 NEZ013-SDZ050-063>065-068-069-111130- DIXON-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-YANKTON- 621 AM CDT SUN JUL 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEBRASKA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT DANGEROUS HEAT IS IN STORE FOR TODAY WITH AFTERNOON HEAT INDICES PEAKING AT 100 TO 107 DEGREES. A HEAT ADVISORY IS IN EFFECT. ISOLATED STORMS ARE POSSIBLE EARLY THIS MORNING. NO SEVERE STORMS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY. THERE IS A MARGINAL RISK OF SEVERE STORMS...MAINLY YANKTON AND EAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. SDZ038-039-052>055-057>061-066-070-111130- BEADLE-KINGSBURY-JERAULD-SANBORN-MINER-LAKE-BRULE-AURORA-DAVISON- HANSON-MCCOOK-TURNER-CLAY SD- 621 AM CDT SUN JUL 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT DANGEROUS HEAT IS IN STORE FOR TODAY WITH AFTERNOON HEAT INDICES PEAKING AT 100 TO 107 DEGREES. A HEAT ADVISORY IS IN EFFECT. ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY THIS MORNING AND LATE TONIGHT. AN ISOLATED STORM LATE TONIGHT COULD PRODUCE QUARTER SIZE HAIL AND 60 MPH GUSTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY. THERE IS A MARGINAL RISK OF SEVERE STORMS...MAINLY EAST OF THE JAMES RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REMOTELY POSSIBLE AFTER SUNSET TONIGHT. IAZ001-012-020-031-MNZ098-NEZ014-SDZ040-056-062-067-071-111130- LYON IA-SIOUX-PLYMOUTH-WOODBURY-ROCK-DAKOTA-BROOKINGS-MOODY- MINNEHAHA-LINCOLN SD-UNION- 621 AM CDT SUN JUL 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS EARLY THIS MORNING WILL END OR BECOME ISOLATED FOR LATER THIS MORNING THROUGH TONIGHT. STORMS EARLY THIS MORNING MAY PRODUCE 40 MPH GUSTS. IF ISOLATED STORMS DEVELOP LATE TONIGHT...A SEVERE STORM WILL BE POSSIBLE WITH QUARTER SIZE HAIL OR 60 MPH GUSTS. DANGEROUS HEAT IS IN STORE FOR TODAY WITH AFTERNOON HEAT INDICES PEAKING AT 100 TO 107 DEGREES. A HEAT ADVISORY IS IN EFFECT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY...MAINLY IN THE AFTERNOON...WITH A SLIGHT RISK OF SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REMOTELY POSSIBLE AFTER SUNSET TONIGHT. IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097- 111130- OSCEOLA-DICKINSON-O'BRIEN-CLAY IA-CHEROKEE-BUENA VISTA-IDA- LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE- 621 AM CDT SUN JUL 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA AND SOUTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS EARLY THIS MORNING WILL END OR BECOME ISOLATED FOR THIS AFTERNOON THROUGH TONIGHT. STORMS EARLY THIS MORNING MAY PRODUCE 40 MPH GUSTS. IF ISOLATED STORMS DEVELOP LATE TONIGHT...A SEVERE STORM WILL BE POSSIBLE WITH QUARTER SIZE HAIL OR 60 MPH GUSTS. THE HEAT INDEX WILL RISE INTO THE 90S TO NEAR 100 DEGREES THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY...MAINLY IN THE AFTERNOON AND EVENING...WITH A SLIGHT RISK OF SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REMOTELY POSSIBLE AFTER SUNSET TONIGHT.
In the hours before
Local storm report, Jul 10, 9:58 AM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
958 AM CDT SUN JUL 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 AM HAIL 4 W BEAVER CREEK 43.61N 96.45W
07/10/2016 E0.75 INCH ROCK MN TRAINED SPOTTER
.
&&
JCLocal storm report, Jul 10, 10:02 AM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1002 AM CDT SUN JUL 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM HAIL 2 SSE BEAVER CREEK 43.58N 96.34W
07/10/2016 M0.88 INCH ROCK MN TRAINED SPOTTER
.
&&
JCLocal storm report, Jul 10, 10:42 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1042 AM CDT SUN JUL 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 AM HAIL 1 SSE BEAVER CREEK 43.60N 96.35W
07/10/2016 E0.88 INCH ROCK MN PUBLIC
.
&&
JCThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 9:41 AM CDT | Severe Thunderstorm Warning | FSD | Rock | 34 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.